, Volume 86, Issue 3, pp 225-226

Severe infectious complications in a patient treated with rituximab for idiopathic thrombocytopenic purpura

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access
This is an excerpt from the content

Dear Editor,

Rituximab has been recently employed in the treatment of patients with refractory chronic idiopathic thrombocytopenic purpura (ITP). Rarely, infectious complications due to rituximab treatment in chronic ITP are registered [1, 2].

In a 39-year-old immunocompetent man, after treatment with Clopidogrel for an acute coronary syndrome, diagnosis of ITP [platelet count (Plt) 59 × 109/l] was established on April 2003. He did not receive any treatment for more than 1 year due to Plt > 30 × 109/l. In January 2005, he presented a progressive reduction of Plt until 13 × 109/l and gingival bleeding; he started treatment with high-dose dexamethasone 40 mg p.o. pulsed for 4 days every 2 weeks [4], obtaining after three courses a partial response (Plt between 30 and 50 × 109).

In June 2005, Plt dropped to 23 × 109/l. Low doses of prednisone p.o. (10 mg every other day) was started, achieving a Plt > 30 × 109/l. On November 2005, because of unstable Plt, the patient was candidate to a secon